Low Carb Friends  
Netrition.com - Tools - Reviews - Faces - Recipes - Home


Go Back   Low Carb Friends > Health Support Groups > Thyroid
Register FAQ Search Today's Posts Mark Forums Read


Reply
 
LinkBack Thread Tools Display Modes
Old 08-23-2013, 06:39 AM   #1
Junior LCF Member
 
Join Date: Aug 2013
Posts: 4
Gallery: cyndyjlo
Synthroid Scared

Found this board while researching information on doctors and thought I'd post for some guidance. I have felt that my thyroid wasn't right for years now, and have gone to drs and endos. My symptoms have been the typical weight gain, extreme fatigue, depression, hair loss, dry skin, brain fog. I've had bloodwork done that always came back normal and have been repeatedly told that it must be hormonal changes and "of course you feel tired, you have 4 kids and work full time." I know of other working moms who are doing just fine!

Anyway, yesterday my general practitioner's office called with blood results from my recent physical to say that my cholesteral is up, my thyroid is underactive and they'd like me to come in for additional tests and to discuss synthroid. This after I had put the thyroid stuff out of my mind!

Meanwhile I've been seeing a dermitologist to help with the hair loss. I am on a strong antibiodic and getting injections in my scalp and eyebrows once a month for the next 6 months to prevent further hair loss. I'm only 40 by the way, so that is why I am treating the hair loss with such agressiveness.

So I read last night that a side effect of synthroid is hair loss and that you usually have to be on it for life. I don't think I can do that - what if I lose more hair? What if the synthroid still doesn't work?

Sorry for the rant I just felt that people on this board might understand my panic. I realize that this is not the big deal I'm making it out to be - it's not life or death. Overall I'm healthy and know that I should be and I am grateful for that.
cyndyjlo is offline   Reply With Quote

Sponsored Links
Old 08-23-2013, 07:29 AM   #2
Senior LCF member
 
Join Date: Nov 2007
Posts: 9,110
Gallery: Leo41
Stats: 340 then/145 now
WOE: Low carb/calorie cycling
My understanding is that hair loss ican be a temporary side effect with many thyroid replacement hormones. Personally, I've never experienced that problem. When side effects are listed, they have been experienced by some people, but not everyone.

In any case, it is supposed to be just temporary, as your body adjusts to incoming hormones. And, yes, once your thyroid slows (hypothyroid), you need to be on Rx thyroid hormones for life.

Your only choice is what form you take. If you opt not to take thyroid replacement hormones, you need to understand that your thyroid regulates your metabolism and bodily functions in many ways. It would be foolish to refuse to take anything.
Leo41 is offline   Reply With Quote
Old 08-23-2013, 09:59 AM   #3
Junior LCF Member
 
Join Date: Aug 2013
Posts: 4
Gallery: cyndyjlo
Thank you, Leo41. I'm a bit calmer now. I spoke to a friend on the phone today who basically said the same thing that you wrote. Guess that I need to just adjust to the idea. My first reaction to this whole thing was just anger. I really feel like I pursued this whole thyroid problem with doctors for at least four years. I print up the list of symptoms every time to bring and I have all of them.

Anyway, I can see from your stats that you are doing very well with your weight and your response sounds to me like you are happy with your thyroid treatment. That is hopeful for me!

Thank you for taking the time to respond.
cyndyjlo is offline   Reply With Quote
Old 08-23-2013, 12:12 PM   #4
Senior LCF member
 
Join Date: Nov 2007
Posts: 9,110
Gallery: Leo41
Stats: 340 then/145 now
WOE: Low carb/calorie cycling
I listened to my primary doctor for 5 YEARS as he told me that I didn't have any thyroid problem, and I was just experiencing 'normal aging.' Finally, I was so sick that I self-referred to an endo and was immediately diagnosed and treated. This is a very common problem for women.

Without my Rx thyroid, I wouldn't be able to function.

Don't be afraid. But since you will have this condition for life, start learning all you can about it so that you can be pro-active in your own treatment. I have a great endo, but I consider my treatment to be my responsibility and keep all my lab reports, and check the latest results before each appointment.
Leo41 is offline   Reply With Quote
Old 08-23-2013, 03:02 PM   #5
Junior LCF Member
 
Join Date: Aug 2013
Posts: 4
Gallery: cyndyjlo
Thanks, that's great advice. I always keep copies of everything for my kids' medical records - you are right that I need to now do that for myself.
cyndyjlo is offline   Reply With Quote
Old 08-23-2013, 04:46 PM   #6
Way too much time on my hands!
 
inatic's Avatar
 
Join Date: Jul 2002
Location: Alpharetta,Ga.
Posts: 17,854
Gallery: inatic
Stats: 182+/126 5'4 51!yo 16/4 *5* kidlets later!
WOE: Coach:Erik Ledin leanbodies consulting
Start Date: LowER C since 2/02 wt training 10/15/02
my hair started falling out again not long ago on amour. I had to switch meds. There is usually something interferring or low if you are losing hair on your meds. For me it can sometimes be low iron and /or the instability of the med or my absorption.
inatic is offline   Reply With Quote
Old 08-26-2013, 10:25 AM   #7
Way too much time on my hands!
 
KeirasMom's Avatar
 
Join Date: Nov 2011
Location: Fresno, CA
Posts: 12,431
Gallery: KeirasMom
Stats: 277.6/144 - 150/155, 5'9", 41 y.o., Hypothyroid
WOE: Maintenance - 5:2/JUDDD
My hair was falling out due to my thyroid disease. Since I've been on Synthroid, it's healthier than it's ever been.
KeirasMom is offline   Reply With Quote
Old 08-27-2013, 01:04 PM   #8
Junior LCF Member
 
Join Date: Aug 2013
Posts: 4
Gallery: cyndyjlo
That's good to hear. Maybe my hair loss will stop - that would be great news. This board has lots of info, so thanks to all that contribute. I am reading up before my dr appt today!
cyndyjlo is offline   Reply With Quote
Old 08-27-2013, 08:10 PM   #9
Senior LCF Member
 
Kimmietoo's Avatar
 
Join Date: Sep 2009
Location: Atlanta, GA
Posts: 531
Gallery: Kimmietoo
Stats: 350/269.2/??? 58 yo, hypothyroid age 8; menopausal
WOE: start JUDDD 01/24/13 at 310
Start Date: July 2009
One extremely common symptom of hypothyroidism is losing the outer third of your eyebrow.

Hair loss can also be a symptom of the disease, along with all of the other problems that you mentioned having.

Now that you are clinically hypothyroid, once you get on the right meds for you and get the dose correctly calculated, you will feel MUCH better.

The most important thing that you can do is to arm yourself with information. Just as it was a challenge to get your diagnosis, it is often a challenge to get the best meds for you and in the most appropriate doseage.
Kimmietoo is offline   Reply With Quote
Old 08-27-2013, 08:15 PM   #10
GME
Big Yapper!!!!
 
GME's Avatar
 
Join Date: Jan 2008
Location: CA Coast
Posts: 8,571
Gallery: GME
Stats: 250/166/175 And again...223/215.0/146 5'7
WOE: Misc.
Start Date: April 2000 (the first time)
My hair loss stopped when I went ON thyroid medication. I don't take synthroid though.
GME is online now   Reply With Quote
Old 09-10-2013, 01:38 AM   #11
Senior LCF Member
 
Join Date: Nov 2006
Posts: 179
Gallery: valentine319
Stats: 250/230/145
WOE: Low Carb Gourmet Style
Start Date: 8/15/2012
Synthroid can term long term hair loss even when stable. Some only have it when adjusting some never recover without changing meds. I'm one of the rare people who continually loses hair on synthroid. I'm on a natural thyroid hormone RX of course. Another place that has information is mediboard.com . It covers many autoimmune. Graves is overactive. Hashimotos is underactive. Whether you have the autoimmune type the symptoms are the same. Please be aware that many uk studies are showing adding T3 to synthroid improves depression. I will not lie. It's hard to find a good dr. Some don't listen, some don't pay attention to anything other than a range and not how you feel. Feel free to PM me.
__________________


"Doing LC Gourmet Style and keeping it interesting!"

250/230/145
Started 8/15/12
valentine319 is offline   Reply With Quote
Reply


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are On



All times are GMT -7. The time now is 05:44 PM.


Copyright ©1999-2014 Friends Forums LLC. All rights reserved. - Terms of Service | Privacy Policy
LowCarbFriends® is a registered mark of Friends Forums, LLC.